Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: With the exception of risperidone, atypical antipsychotics have been thought to elevate prolactin only transiently (1–3). We report on a 41-year-old woman who developed clinically significant hyperprolactinemia while taking both risperidone and ziprasidone, which resolved with the introduction of quetiapine.
Ms. A had a history of bipolar disorder and developed postpartum psychosis after her first child was born. She responded to lithium and risperidone. After the delivery of a second child while taking lithium, she again required risperidone (1.5 mg/day) for mood instability and obsessive ruminations about harming her baby. She had trace cogwheeling but no other extrapyramidal symptoms. She did not breast-feed, but she was amenorrheic for several months. Her prolactin level was 164.5 ng/ml. Brain magnetic resonance imaging showed no evidence of a pituitary microadenoma. Two weeks after she stopped taking risperidone, her prolactin level returned to normal, and she menstruated 1 week later. Because her ruminations returned, she was given oral ziprasidone, starting at 20 mg b.i.d., increased over 2 weeks to 60 mg b.i.d. for 3 weeks, then lowered to 100 mg at bedtime for 2 weeks because of sedation. Her ruminations disappeared, but she developed 1+ cogwheeling, tremor, and masked facies and did not menstruate; her prolactin level rose to 124 ng/ml.
Ms. A was switched to quetiapine (400 mg/day) with resolution of extrapyramidal symptoms and a decrease in her prolactin level to 8.2 ng/ml. Her menses resumed within 3 weeks of stopping ziprasidone and remained regular for at least a year. Her prolactin level remained normal.
To our knowledge, this is the second case documenting clinically significant hyperprolactinemia with ziprasidone (4). Our patient concurrently had extrapyramidal symptoms, implying dopamine D2 receptor antagonism in the nigrostriatal and tuberoinfundibular tracts (1). Quetiapine did not produce either side effect, consistent with its relatively weak and transient binding at D2 receptors compared to risperidone and ziprasidone and its tolerance in patients with Parkinson’s disease (1, 5).
Although a case report showed reversal of risperidone-induced hyperprolactinemia upon switching to ziprasidone, our findings illustrate the potential of ziprasidone at average doses to cause clinically significant hyperprolactinemia (6). Of note, the only symptom of hyperprolactinemia in men may be sexual dysfunction (1).
Download citation file:
Web of Science® Times Cited: 11